South Dakota, 2005Hail in South Dakota, May 8, 2005
May 8, 2005 · NWS ABR · 39 events in 10 counties and zones
39 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 39
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 8, 1:55 PM CST, 20 minutes earlier.
Area forecast discussion, May 8, 1:55 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT SUN MAY 8 2005
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SHORT DISCUSSION TODAY WITH ONGOING SEVERE WEATHER. CURRENTLY HAVE
MAIN LOW SPINNING ACROSS CENTRAL SOUTH DAKOTA. OUT AHEAD OF
LOW...FETCH OF MOIST AIR SURGING NORTH AIDING IN DEVELOPMENT OF
THUNDERSTORMS. EXPECT ACTIVITY TO INCREASE THIS AFTERNOON AND INTO
THE EVENING HOURS AS MAIN COLD FRONT MOVES SLOWLY EAST ACROSS THE
AREA. TORNADO WATCH HAS BEEN ISSUED FOR EASTERN CWA. AS LOW MOVES
EAST...WINDS HAVE CHANGED FROM SSE TO MORE SE TO ESE THUS
INCREASING ISOLATED TORNADO THREAT. 18Z RELEASE TODAY SHOWS A CAPE
AROUND 1900 J/KG AND CIN ALREADY GONE. AS MAIN LOW CENTER MOVES
THROUGH OVERNIGHT...EXPECT SEVERE WEATHER TO DIMINISH TO SHOWERS
FROM WEST TO EAST ACROSS THE CWA. SYSTEM IS A SLOW MOVER SO WRAP
AROUND PRECIP LIKELY TOMORROW ACROSS NORTHEASTERN SOUTH DAKOTA.
SYSTEM MOVES OUT BY MONDAY EVENING AS THE NEXT SYSTEM APPROACHES FOR
TUESDAY NIGHT AND WEDNESDAY. HAVE INCREASED POPS WITH THIS SYSTEM
AND NAM IS PUTTING OUT SOME PRETTY GOOD QPF ACROSS THE AREA.
.LONG TERM...THURSDAY THROUGH SUNDAY.
MDLS CONTINUE TO SHOW A LARGE UPPER LOW ACROSS THE CENTRAL ROCKIES
SENDING OFF S/WS INTO THE UPPER MIDWEST. THEN...THE UPPER LOW LIFTS
OUT INTO THE UPPER MIDWEST THURSDAY NIGHT AND FRIDAY. AGAIN...THE
MDLS DIFFER ON THE SPEED...LOCATION AND STRENGTH OF THE UPPER LOW.
NEVERTHELESS...THERE WILL CONTINUE TO BE A GOOD CHC OF RAIN FOR
THURS AND THURS NIGHT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE
&&
TT/DM
Hazardous weather outlook, May 8, 10:46 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1146 AM CDT SUN MAY 8 2005
MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-091007-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
1146 AM CDT SUN MAY 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
THE AREA AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM. THE MAIN THREATS
ASSOCIATED WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE SEVERE THREAT WILL DIMINISH
AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SDZ003-004-009-015-016-033>035-045-048-091007-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
1146 AM CDT SUN MAY 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
AS A LOW PRESSURE SYSTEM SLOWLY MOVES EAST ACROSS SOUTH DAKOTA
TODAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA. WHILE
AN ISOLATED SEVERE STORM IS POSSIBLE...MOST OF THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. LIGHTNING WILL BE THE MAIN
THREAT WITH THE STORMS TODAY...ACCOMPANIED BY SMALL HAIL AND GUSTY
WINDS. THUNDERSTORMS ARE EXPECTED TO GIVE WAY TO SHOWERS ACROSS THE
AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TMT
Hail, Brown
- When
- May 8, 2:15 PM CST
- Where
- Brown County, 9 mi W of Aberdeen
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.717, -97.033
Hail, Brown
- When
- May 8, 2:15 PM CST
- Where
- Brown County, 10 mi W of Westport
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.767, -97.283
Hail, Edmunds
- When
- May 8, 2:18 PM CST
- Where
- Edmunds County, Mina
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.567, -96.983
Hail, McPherson
- When
- May 8, 2:20 PM CST
- Where
- McPherson County, Leola
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.850, -97.167
Hail, Spink
- When
- May 8, 2:20 PM CST
- Where
- Spink County, 9 mi S of Northville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.850, -98.517
Hail, Brown
- When
- May 8, 2:40 PM CST
- Where
- Brown County, 12 mi SW of Aberdeen
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.550, -96.533
Hail, Brown
- When
- May 8, 3:07 PM CST
- Where
- Brown County, 8 mi SW of Westport
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.350, -98.667
Hail, Brown
- When
- May 8, 3:10 PM CST
- Where
- Brown County, 2 mi SW of Warner
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.617, -98.317
Hail, Brown
- When
- May 8, 3:10 PM CST
- Where
- Brown County, 10 mi W of Barnard
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.267, -97.033
Hail, Brown
- When
- May 8, 3:13 PM CST
- Where
- Brown County, Warner
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 45.833, -98.483
Hail, McPherson
- When
- May 8, 3:15 PM CST
- Where
- McPherson County, 9 mi E of Leola
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.667, -97.050
Hail, Deuel
- When
- May 8, 3:22 PM CST
- Where
- Deuel County, 11 mi W of Toronto
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.883, -96.900
Hail, Brown
- When
- May 8, 3:26 PM CST
- Where
- Brown County, 10 mi W of Frederick
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.433, -97.533
Hail, Brown
- When
- May 8, 3:30 PM CST
- Where
- Brown County, 10 mi NW of Frederick
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.717, -98.767
Hail, Brown
- When
- May 8, 3:34 PM CST
- Where
- Brown County, Aberdeen
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.000, -97.100
Hail, Codington
- When
- May 8, 3:37 PM CST
- Where
- Codington County, 5 mi E of Henry
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.933, -98.667
Hail, Hamlin
- When
- May 8, 3:39 PM CST
- Where
- Hamlin County, 5 mi E of Castlewood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.667, -97.050
Hail, Deuel
- When
- May 8, 3:45 PM CST
- Where
- Deuel County, 3 mi NW of Goodwin
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.883, -96.850
Hail, Deuel
- When
- May 8, 3:45 PM CST
- Where
- Deuel County, 1 mi W of Goodwin
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.717, -97.033
Hail, Hamlin
- When
- May 8, 3:45 PM CST
- Where
- Hamlin County, 5 mi W of Estelline
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.633, -98.000
Hail, Codington
- When
- May 8, 3:50 PM CST
- Where
- Codington County, Kranzburg
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.017, -98.583
Hail, Hamlin
- When
- May 8, 3:54 PM CST
- Where
- Hamlin County, 9 mi E of Hayti
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.567, -98.617
Hail, Hamlin
- When
- May 8, 3:55 PM CST
- Where
- Hamlin County, 4 mi W of Castlewood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.917, -96.883
Hail, Hamlin
- When
- May 8, 3:57 PM CST
- Where
- Hamlin County, Castlewood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.183, -97.450
Hail, Day
- When
- May 8, 4:05 PM CST
- Where
- Day County, 12 mi E of Lily
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.883, -97.350
Hail, Codington
- When
- May 8, 4:07 PM CST
- Where
- Codington County, 5 mi SW of Watertown
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.617, -98.167
Hail, Brown
- When
- May 8, 4:14 PM CST
- Where
- Brown County, 1 mi N of Frederick
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.467, -98.667
Hail, Day
- When
- May 8, 4:15 PM CST
- Where
- Day County, 7 mi N of Webster
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.300, -98.533
Hail, Brown
- When
- May 8, 4:18 PM CST
- Where
- Brown County, Columbia
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.433, -98.767
Hail, Grant
- When
- May 8, 4:20 PM CST
- Where
- Grant County, 6 mi W of Marvin
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.317, -98.500
Hail, Brown
- When
- May 8, 4:20 PM CST
- Where
- Brown County, 2 mi E of Frederick
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.717, -98.950
Hail, Hamlin
- When
- May 8, 4:27 PM CST
- Where
- Hamlin County, 4 mi W of Thomas
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.567, -96.850
Hail, Codington
- When
- May 8, 4:45 PM CST
- Where
- Codington County, 7 mi N of Watertown
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.833, -98.717
Hail, Roberts
- When
- May 8, 4:47 PM CST
- Where
- Roberts County, Sisseton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.650, -98.700
Hail, Roberts
- When
- May 8, 4:50 PM CST
- Where
- Roberts County, Sisseton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.733, -98.700
Hail, Brown
- When
- May 8, 4:55 PM CST
- Where
- Brown County, 7 mi E of Columbia
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.717, -97.117
Hail, Deuel
- When
- May 8, 5:00 PM CST
- Where
- Deuel County, Astoria
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.467, -98.483
Hail, Brown
- When
- May 8, 5:10 PM CST
- Where
- Brown County, 2 mi SSE of Claremont
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.650, -97.017
Hail, Hamlin
- When
- May 8, 5:28 PM CST
- Where
- Hamlin County, Castlewood
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.717, -96.933
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 8 to 9, 2005$35 million · 4 events
- Flash Flood in Idaho, May 8, 2005$4.0 million · 1 event
- Hail and Damaging Winds in Texas, May 8, 20051 injured · $689,000 · 1.75 in hail · 19 events
- Flood in California, May 8 to 10, 2005$2.3 million · 1 event
- Hail in Texas, May 8, 2005$245,000 · 4.25 in hail · 41 events
- Hail and Damaging Winds in Texas, May 8, 2005$246,000 · 1 in hail · 30 events
- Flash Flooding and Hail in Iowa, May 8, 2005$208,000 · 2 in hail · 23 events
- Tornadoes and Hail in Minnesota, May 8, 2005$70,000 · F0 · 23 events
- Tornado and Flooding in Kansas, May 8, 2005F0 · 63 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 8, 2005$75,000 · 65 kt wind · 11 events
- Tornado and Flash Flood in North Dakota, May 8 to 9, 2005F1 · 28 events
- Hail and Damaging Winds in Texas, May 8, 20051.75 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449946, 5449955, 5449947, 5449948, 5449949, 5449959, 5449239, 5449950, 5449954, 5449951, 5449958, 5449952, 5449953, 5449238, 5449956, 5449961, 5449957, 5449240, 5449960, 5449965, 5450049, 5449962, 5449963, 5449964, 5449241, 5449966, 5449967, 5449230, 5450047, 5449231, 5450048, 5449232, 5449233, 5449235, 5449234, 5449243, 5449236, 5449242, 5449237.